Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2004, 2:15 PM MDT for Platte County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 2:15 PM MDT (20:15 UTC)
- Expired
- Jul 9, 2004, 3:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 092015 SVRCYS WYC031-092100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 215 PM MDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLATTE COUNTY IN SOUTHEAST WYOMING THIS INCLUDES THE CITY OF WHEATLAND * UNTIL 300 PM MDT * AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 20 MILES WEST OF CHUGWATER...OR ABOUT 27 MILES SOUTHWEST OF WHEATLAND...AND MOVING EAST AT 15 MPH. OTHER STORMS WERE DEVELOPING IN CENTRAL AND WESTERN PARTS OF PLATTE COUNTY...AND THESE STORMS COULD ALSO BECOME SEVERE THROUGH 3 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTHWEST OF CHUGWATER BY 300 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4244 10528 4166 10527 4166 10477 4244 10477 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM MDT, 5 minutes earlier.
Area forecast discussion, Jul 9, 2:10 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT FRI JUL 9 2004 .SHORT TERM...THUNDERSTORMS ALREADY DEVLOPING ALONG THE HIGHER TERRAIN OF SOUTHEAST WYOMING. STORMS WILL BECOME MORE NUMEROUS THROUGH THE AFTERNOON...ESPECIALLY ONCE THEY ENCOUNTER HIGHER DEWPOINTS OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE. AGREE WITH SPC ABOUT CHANCES OF SVR STMS...BUT THINK BEST CHANCE OF THOSE WILL BE IN THE PANHANDLE. PEA SIZE HAIL FALLING WITH VILS OF 40 TO 45. ALSO THE SURFACE AND UPPER PATTERNS HAVE NOT CHANGED A LOT FROM YESTERDAY...WHEN WE MANAGED TO FIRE UP A SEVERE STORM ACROSS THE SOUTHERN PANHANDLE. STORMS SHOULD MOVE EAST LATE TONIGHT AND IN THE EARLY MORNING HOURS...FOLLOWED BY CLEARING FROM WEST TO EAST. UPPER RIDGE AXIS STILL OVER AREA SO TEMPS CONTINUE ON THE WARM SIDE SATURDAY. AFTER A MOSTLY SUNNY START IN THE MORNING...THINK WE WILL GET MORE THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS THAT SPREAD EAST DURING THE AFTERNOON...QUITE SIMILAR TO TODAY. .LONG TERM...TYPICAL SUMMERTIME PATTERN SETTING UP DURING THIS PERIOD WITH BUILDING UPPER RIDGE TO OUR SOUTH AND FEW UPPER LEVEL FEATURES MOVING THROUGH THE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL BE WARM THROUGH FRIDAY AND HAVE BUMPED HIGHS UP FOR SUNDAY...MONDAY AND TUESDAY BASED ON LATEST MODELS AND GUIDANCE TEMPERATURES. FIRST UPPER TROF MOVES THRU SOUTHEAST WY AND WESTERN NEB SATURDAY AND SHOULD BE EXITING THE AREA BY SATURDAY EVENING. HAVE KEPT A SLIGHT CHANCE IN THE EASTERN PORTION OF THE CWA INTO THE EARLY EVENING. KEPT ONLY LOW POPS IN FOR SUNDAY AND MONDAY AFTERNOONS/EVENINGS WITH MOST OF THE ENERGY REMAINING WELL TO THE SOUTH AND NORTHWEST OF THE CWA. +16 DEGC TEMPERATURES AT 7H MAY KEEP ATMOSPHERE CAPPED AS WELL. GFS SHOWS TROF MOVING OVER THE TOP OF THE RIDGE AND THRU WESTERN SD/NEB TUESDAY AFTERNOON/EVENING. SURFACE COLD FRONT MOVES INTO THE NORTHEASTERN CWA TUESDAY EVENING AND PROVIDES A FOCUS FOR CONVECTION THROUGH WEDNESDAY. BOUNDARY SLIPS THRU THE EASTERN PORTION OF THE CWA BY THE END OF THE WEAK AND HANGS UP ALONG THE MOUNTAINS. THIS WILL COOL TEMPERATURES A FEW DEGREES AND KEEP SCATTERED THUNDERSTORMS IN THE FORECAST. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. BANN/STARK
Hazardous weather outlook, Jul 9, 10:51 AM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT FRI JUL 9 2004 NEZ001>003-019>021-054-055-WYZ059>070-101131- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1051 AM MDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE LARAMIE RANGE EASTWARD ACROSS THE SOUTHEAST WYOMING PLAINS AND WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL THIS AFTERNOON AND EVENING. BEST CHANCES FOR STRONG STORMS WILL OCCUR ALONG THE NEBRASKA/WYOMING STATE LINE EASTWARD WHERE MOISTURE IS MOST ABUNDANT. WEAKER STORMS STILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL FORM OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY...WITH BEST CHANCES ON SATURDAY...WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM THE LARAMIE RANGE EASTWARD...WITH BEST CHANCE OF ACTIVATION FROM NEAR THE WYOMING/NEBRASKA BORDER EASTWARD. BANN
In the hours before
Local storm report, Jul 9, 2:13 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 E POTTER 41.22N 103.28W
07/08/2004 1.75 INCH CHEYENNE NE EMERGENCY MNGR
&&
STARKThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:48 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 27 min |
| Jul 9, 2:36 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.